Thunderstorm Wind, Pennington
- When
- August 1, 12:45 PM MST
- Where
- Pennington County, 2.04 mi SSE of Creighton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.225, -102.187
Wind gusts were estimated at 60 mph.
A severe thunderstorm developed over northeastern Pennington County and produced wind gusts to 60 mph near Creighton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northeastern Pennington County and produced wind gusts to 60 mph near Creighton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 10:29 AM MST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1129 AM MDT WED AUG 1 2012 .AVIATION...18Z TAFS SCT TSRA ARE EXPECTED THIS AFT/EVE OVER FAR NERN WYO AND WRN/CNTRL SD AS A DISTURBANCE PUSHES THROUGH THE REGION. LCL IFR VIS WILL BE POSSIBLE IN HEAVIER PRECIP. SOME STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS...PARTICULARLY FROM THE BLKHLS EASTWARD. CONVECTION WILL TREND SE OUT OF THE AREA THIS EVE...WITH WINDS BECOMING LIGHT AND VARIABLE...THEN EVENTUALLY VEERING BACK AROUND TO THE SE THUR AM. && .DISCUSSION...UPPER LEVEL ANALYSIS HAS BROAD RIDGE ACROSS THE SOUTHERN PLAINS WITH FAIRLY ZONAL FLOW ACROSS THE FAR NORTHERN TIER OF STATES. MONSOONAL MOISTURE PLUME STILL RESIDES FROM THE FOUR CORNERS AREA INTO THE NORTHERN PLAINS. WEAK SHORTWAVE IN ZONAL FLOW IS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN MONTANA INTO WESTERN NORTH DAKOTA. WEAKER SHOWERS WITH A FEW ISOLATED THUNDERSTORMS ARE PRESENT ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA. 16Z SURFACE ANALYSIS HAS CANADIAN HIGH PRESSURE MOVING INTO THE NORTHERN ROCKIES AND NORTHERN PLAINS. WEAK FRONTAL BOUNDARY IS PRESENT ACROSS CENTRAL SOUTH DAKOTA EXTENDING WESTWARD INTO NORTHEAST WYOMING. TEMPERATURES ARE IN THE 70S ACROSS NORTHWEST SOUTH DAKOTA...AND HAVE RISEN INTO THE LOWER 90S ACROSS FAR SOUTHERN SOUTH DAKOTA. WINDS ARE OUT OF THE NORTH TO NORTHEAST BEHIND THE BOUNDARY...AND OUT OF THE WEST TO SOUTHWEST AHEAD. WITH CURRENT CLOUD COVER AND SHOWER ACTIVITY ACROSS NORTHERN AND WESTERN PORTIONS OF THE AREA...HAVE BUMPED TEMPS DOWN A FEW DEGREES IN THOSE AREAS. MADE MINOR ADJUSTMENTS TO CLOUDS AND WINDS TO ACCOUNT FOR CURRENT TRENDS. FRONTAL BOUNDARY IS EXPECTED TO LINGER ACROSS THE AREA TODAY...WITH A WEAK SURFACE LOW DEVELOPING ACROSS SOUTHWEST SOUTH DAKOTA THIS AFTERNOON. WEAK CAP WILL ERODE QUICKLY TODAY SOUTH OF THE FRONTAL BOUNDARY...WITH STEEP LOW LEVEL LAPSE RATES ANTICIPATED. MODERATE INSTABILITY AND WEAK SHEAR ALONG AND SOUTH OF THE FRONTAL BOUNDARY WILL LIKELY PRODUCE SOME STRONGER CONVECTION. WITH LARGE TEMP/TD SPREADS...STORMS WILL BE HIGH BASED...WITH WIND AND HAIL THE MAIN CONCERN THIS AFTERNOON. && .PREV DISCUSSION... /ISSUED 256 AM MDT WED AUG 1 2012/ DISCUSSION...WATER VAPOR SHOWS WEAK UPPER RIDGE OVER THE NRN PLAINS WITH AREA ON THE NRN PERIPHERY OF MONSOONAL MOISTURE. UPPER TROF IS WORKING INTO THE NRN ROCKIES. AT THE SURFACE...WEAK FRONTAL BOUNDARY EXTENDS FROM ERN ND THROUGH CNTRL SD...THEN BECOMES NEARLY DIFFUSE FROM THE NEB PANHANDLE INTO ERN WY. TODAY...SOME LINGERING OVERNIGHT TSTMS WILL CONTINUE INTO THE MORNING HOURS BUT REMAIN ISOLATED IN NATURE. BY THIS AFTERNOON...THE NRN ROCKIES UPPER TROF WILL ADVANCE QUICKLY ACROSS THE NRN PLAINS. SURFACE LOW WILL DEEPEN NEAR THE WY/SD/NE BORDERS WITH BROAD E/NE UPSLOPE FLOW ACROSS OUR CWFA. A CORRIDOR OF MLCAPES OF 1000-1500J/KG FROM THE BLKHLS INTO SCNTRL SD COMBINED WITH INCREASING SHEAR AS UPPER TROF APPROACHES WILL LEAD TO THE POSSIBILITY OF SVR STORMS IN THAT AREA. THE SVR THREAT WILL DIMINISH FURTHER NORTH WHERE INSTABILITY WILL BE LACKING. HOT TEMPS EXPECTED AGAIN TODAY...ESPECIALLY OVER CNTRL AND SRN SD NEAR AND SOUTH OF THE SURFACE BOUNDARY. TSTM ACTIVITY WILL END FROM NW TO SE OVERNIGHT. THURSDAY...A STRONG UPPER LOW WILL CROSS THE SRN CNDN ROCKIES WITH A SURFACE TROF PUSHING INTO OUR WRN ZONES IN THE AFTN. THERE IS SOME DISCREPANCY AMONG THE MODELS AS TO HOW MUCH INSTABILITY THERE WILL BE ALONG/AHEAD OF THE SURFACE BOUNDARY BUT SHOULD BE ENOUGH FOR SCT TSTMS TO DEVELOP DURING THE AFTERNOON. SHEAR VALUES WILL BE SUFFICIENT FOR SVR STORMS ACROSS MUCH OF WRN SD. INSTABILITY SHOULD INCREASE EVEN FURTHER THURSDAY EVENING AS LLJ KICKS IN AHEAD OF A STRONG COLD FRONT. FRIDAY...STRONG COLD FRONT WILL SWEEP THROUGH EARLY IN THE DAY BRINGING GUSTY NW WINDS AND MUCH COOLER AIR INTO THE CWFA. CYCLONIC FLOW ALOFT ACRS THE NRN PLAINS AS UPPER LOW CROSSES SRN SASK WILL LEAD TO CHANCES FOR SHOWERS/TSTMS. EXTENDED...COOLER TEMPS AND DRY CONDITIONS ARE EXPECTED SAT IN THE WAKE OF AFOREMENTIONED COLD FRONT. UPPER RIDGE BUILDING OVER THE WRN CONUS WILL BRING A WARMING TREND TO START NEXT WEEK...WITH TEMPS WELL ABOVE AVG BY MON. MODELS START TO DIFFER ON POSITION OF THE RIDGE FOR TUES/WED...THOUGH OVERALL PATTER APPEARS TO BE ACTIVE SO WILL CONTINUE WITH LOW POPS FOR PARTS OF THE AREA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM....WFO UNR AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 409 AM MDT WED AUG 1 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 409 AM MDT (509 AM CDT) WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS EASTWARD. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ACROSS MUCH OF WESTERN SOUTH DAKOTA...WITH THE MAIN THREATS FROM ANY SEVERE STORMS BEING DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1231 PM MDT WED AUG 1 2012 SDZ029-030-074-011900- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 1231 PM MDT WED AUG 1 2012 AT 1224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF FAIRBURN...OR 15 MILES SOUTHEAST OF DOWNTOWN CUSTER...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS BEWTEEN THE CUSTER PARK GAME LODGE AND FARIBURN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4384 10320 4365 10304 4356 10334 4371 10347 TIME...MOT...LOC 1829Z 243DEG 17KT 4367 10331 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1258 PM MDT WED AUG 1 2012 SDZ031-073-011930- PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 1258 PM MDT WED AUG 1 2012 AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WASTA...OR 37 MILES EAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WASTA... AND PORTIONS OF INTERSTATE 90 BETWEEN WASTA AND WALL... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 91 AND 109... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4425 10224 4400 10220 4399 10257 4420 10260 TIME...MOT...LOC 1858Z 264DEG 22KT 4410 10247 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 123 PM MDT WED AUG 1 2012 SDZ031-032-073-012000- HAAKON SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 123 PM MDT WED AUG 1 2012 AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CREIGHTON...OR 31 MILES WEST OF PHILIP... MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CREIGHTON... GRINDSTONE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4444 10201 4412 10180 4403 10228 4430 10239 TIME...MOT...LOC 1923Z 250DEG 28KT 4421 10220 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
144 PM MDT WED AUG 1 2012
SDZ032-043-012015-
HAAKON SD-JACKSON SD-
144 PM MDT WED AUG 1 2012
AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MIDLAND...OR 15 MILES
NORTHEAST OF KADOKA...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MIDLAND...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4405 10148 4418 10117 4418 10105 4416 10103
4400 10104 4398 10105 4392 10137
TIME...MOT...LOC 1945Z 246DEG 14KT 4401 10132
JCThe Rapid City radar (KUDX), 52 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392065.